South Dakota, 2015

Blizzard in South Dakota, March 3, 2015

March 3, 2015 · NWS ABR · 15 events in 15 counties and zones

A strong cold front moving across the region brought very strong northwest winds of 25 to 35 mph with gusts to 50 mph. These strong winds combined with 1 to 4 inches of newly fallen snow resulted in blizzard conditions during the early and late morning hours.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong cold front moving across the region brought very strong northwest winds of 25 to 35 mph with gusts to 50 mph. These strong winds combined with 1 to 4 inches of newly fallen snow resulted in blizzard conditions during the early and late morning hours. Visibilities were frequently below a quarter mile disrupting or halting travel across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 2, 11:47 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Mar 2, 11:47 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1147 PM CST MON MAR 2 2015

.UPDATE...
ISSUED AT 1145 PM CST MON MAR 2 2015

06Z AVIATION DISCUSSION UPDATED BELOW.

ECHOES EXPANDING QUICKLY ACROSS WESTERN SD THIS EVENING AND
SPREADING INTO CENTRAL SD. LATEST MODEL RUNS SHOW A LITTLE
MOVEMENT MORE TO THE NORTH WITH THE BEST SNOWFALL. UPDATED
SNOWFALL AMOUNTS A LITTLE.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 322 PM CST MON MAR 2 2015

WILL SEE WINDS SLACKEN OFF FOR A BIT THIS EVENING AS THE PRESSURE
GRADIENT RELAXES AHEAD OF AN APPROACHING FRONTAL BOUNDARY. THIS
FRONT WILL BE ELONGATED FROM A LOW PRESSURE SYSTEM OVER CENTRAL
CANADA TO A LOW TRACKING OUT OF COLORADO AND ACROSS THE CENTRAL
PLAINS. PRECIPITATION NORTH OF THE CENTRAL PLAINS LOW WILL BEGIN
TO AFFECT SOUTH DAKOTA THIS EVENING...SPREADING FROM SOUTHWEST TO
NORTHEAST OVERNIGHT. THE FAR SOUTHWESTERN CWA SHOULD BEGIN TO SEE
SNOW JUST BEFORE MIDNIGHT...WITH THE SNOW REACHING THE
NORTHEASTERN CWA AROUND SUNRISE. A BAND OF HEAVIER SNOW IS LIKELY
WITH THIS SYSTEM...WITH THE GFS AND ECMWF IN DECENT AGREEMENT WITH
IT SETTING UP FROM JUST SOUTH OF PIERRE TO TRAVERSE COUNTY
MINNESOTA. THE NAM AND GEM ARE A BIT FURTHER NORTH WITH THE BAND.
HAVE INDICATED THE UNCERTAINTY ON WHERE THIS BAND WILL BE IN THE
WSW PRODUCT. SNOWFALL AMOUNTS WILL NOT BE TERRIBLY
HIGH...GENERALLY FROM ONE HALF INCH ACROSS THE NORTHWEST TO AROUND
4-5 INCHES IN THE BAND. THE BIGGER CONCERN WILL BE INCREASING WIND
SPEEDS BEHIND THE FRONT. EXPECT THE WINDS TO INCREASE ACROSS THE
WEST BETWEEN 06Z AND 10Z...AND ACROSS THE EAST BY 12Z. THESE
STRONG NORTHWEST WINDS WILL COMBINE WITH NEWLY FALLEN OR ONGOING
FALLING SNOW TO CREATE SIGNIFICANT VISIBILITY REDUCTIONS.
THEREFORE...HAVE ISSUED WINTER WEATHER ADVISORIES ACROSS THE
NORTHWESTERN AND NORTH CENTRAL CWA WHERE LESS SNOW IS
EXPECTED...AND BLIZZARD WARNINGS ACROSS THE SOUTH AND EAST WHERE
MORE SNOW IS EXPECTED.

THE PRECIPITATION WILL COME TO AN END AND THE WINDS WILL BEGIN TO
DIMINISH FROM WEST TO EAST FROM MIDDAY TUESDAY THROUGH LATE
TUESDAY AFTERNOON. HIGH PRESSURE THEN BEGINS TO APPROACH TUESDAY
NIGHT...BRINGING COLDER AIR WITH IT.

LOW TEMPERATURES TONIGHT WILL BE MAINLY IN THE TEENS...WITH A RISE
OF ONLY 2-4 DEGREES EXPECTED DURING THE DAY TUESDAY. WITH THE
COLDER HIGH MOVING IN AND FRESH SNOW COVER...WILL SEE TEMPERATURES
FALL INTO THE SINGLE DIGITS BELOW ZERO TUESDAY NIGHT.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 322 PM CST MON MAR 2 2015

NORTHWEST FLOW ALOFT WILL DOMINATE THE LONG TERM PORTION OF THE
FORECAST. MODELS ARE SHOWING A FEW PASSING SHORTWAVES CROSSING THE
REGION...HOWEVER MOISTURE IS LIMITED AND CONFIDENCE IS LOW WITH
TIMING. THUS WILL MAINTAIN A DRY FORECAST.

WEDNESDAY WILL BE THE COLDEST DAY IN THE LONG TERM WITH HIGHS ONLY
IN THE SINGLE DIGITS ABOVE ZERO LIKELY. A GRADUAL WARMING TREND
WILL BEGIN ON THURSDAY AND CONTINUE THROUGH NEXT WEEK. HOWEVER THE
EXTENT OF WARMING WILL DEPEND ON DEPTH AND AREAL COVERAGE OF SNOW
COVER. DID NUDGE TEMPERATURES DOWN SOME ON FRIDAY WITH THE
EXPECTATION OF SNOW COVER.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1145 PM CST MON MAR 2 2015

A STRONG AND FAST MOVING UPPER LEVEL LOW PRESSURE TROUGH ALONG
WITH A COLD FRONT MOVING IN...WILL BRING SNOW TO ALL TERMINALS
TONIGHT INTO TUESDAY MORNING. THE SNOW WILL SPREAD FROM SOUTHWEST
TO NORTHEAST ACROSS THE REGION THROUGH TONIGHT. EXPECT THE LOWEST
VISIBILITIES/HEAVIEST SNOW FROM PIR TO ATY. ALONG WITH THE SNOW
WILL COME STRONG NORTHWEST WINDS OF 25 TO 30 KNOTS WITH GUSTS TO
35 TO 40 KNOTS BRINGING VISIBILITIES DOWN TO A QUARTER MILE OR LESS
AT TIMES. MBG SHOULD ESCAPE MUCH OF THE WORST CONDITIONS. THE SYSTEM
WILL QUICKLY MOVE EAST LATE TUESDAY MORNING AND AFTERNOON TAKING
THE SNOW WITH IT. ALTHOUGH...BLOWING SNOW IS EXPECTED TO CONTINUE
INTO THE AFTERNOON HOURS AS STRONG NORTHWEST WINDS REMAIN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL NOON CST /11 AM MST/ TUESDAY FOR
     SDZ003-004-009-015-016.

     BLIZZARD WARNING FROM 6 AM TO 6 PM CST TUESDAY FOR SDZ007-008-011-
     018>023.

     WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST TUESDAY FOR SDZ005-
     006-010-017.

     BLIZZARD WARNING UNTIL NOON CST /11 AM MST/ TUESDAY FOR SDZ033>037-
     045-048-051.

MN...BLIZZARD WARNING FROM 6 AM TO 6 PM CST TUESDAY FOR MNZ039-046.

&&

UPDATE...MOHR
SHORT TERM...PARKIN
LONG TERM...SD
AVIATION...MOHR
Hazardous weather outlook, Mar 2, 4:35 AM CST, 22 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
435 AM CST MON MAR 2 2015

MNZ046-SDZ016>023-033>037-045-048-051-031045-
BIG STONE-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
435 AM CST MON MAR 2 2015 /335 AM MST MON MAR 2 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION TODAY...WITH SNOW
BEGINNING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MODERATE TO HEAVY SNOW IS EXPECTED OVERNIGHT. A COLD FRONT AND
STRONG NORTHWEST WINDS WILL FOLLOW EARLY TUESDAY
MORNING...PRODUCING QUARTER MILE OR LESS VISIBILITY IN FALLING
AND BLOWING SNOW. SNOW ACCUMULATION OF 2 TO 5 INCHES IS POSSIBLE.

VERY COLD AIR WILL FOLLOW...AND WIND CHILLS OF 20 BELOW TO 30
BELOW ZERO ARE POSSIBLE LATE TUESDAY NIGHT THROUGH WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-SDZ003>011-015-031045-
TRAVERSE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-DEWEY-
435 AM CST MON MAR 2 2015 /335 AM MST MON MAR 2 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION TODAY...WITH SNOW
BEGINNING AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT SNOW IS EXPECTED OVERNIGHT. SNOW ACCUMULATIONS OF 1 TO 3
INCHES IS POSSIBLE. A COLD FRONT AND STRONG NORTHWEST WINDS WILL
FOLLOW EARLY TUESDAY MORNING...VISIBILITY COULD BE REDUCED AT
TIMES IN FALLING AND BLOWING SNOW.

VERY COLD AIR WILL FOLLOW...AND WIND CHILLS OF 20 BELOW TO 30
BELOW ZERO ARE POSSIBLE LATE TUESDAY NIGHT THROUGH WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 blizzard. Local standard time, as filed.

Blizzard, Hughes

When
March 3, 3:00 AM CST to 11:00 AM CST
Where
Hughes forecast zone
Reported by
ASOS
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

Blizzard, Hyde

When
March 3, 6:00 AM CST to 10:00 AM CST
Where
Hyde forecast zone
Reported by
Law Enforcement
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

Blizzard, Spink

When
March 3, 6:00 AM CST to 11:00 AM CST
Where
Spink forecast zone
Reported by
Emergency Manager
Coordinates
44.938, -98.346 (the zone’s center; the record gives no point)

Blizzard, Clark

When
March 3, 6:00 AM CST to 12:00 PM CST
Where
Clark forecast zone
Reported by
Department of Highways
Coordinates
44.858, -97.729 (the zone’s center; the record gives no point)

Blizzard, Hamlin

When
March 3, 6:00 AM CST to 12:00 PM CST
Where
Hamlin forecast zone
Reported by
Department of Highways
Coordinates
44.674, -97.188 (the zone’s center; the record gives no point)

Blizzard, Buffalo

When
March 3, 7:00 AM CST to 11:00 AM CST
Where
Buffalo forecast zone
Reported by
Department of Highways
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

Blizzard, Hand

When
March 3, 7:00 AM CST to 11:00 AM CST
Where
Hand forecast zone
Reported by
Department of Highways
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

Blizzard, Codington

When
March 3, 7:00 AM CST to 12:00 PM CST
Where
Codington forecast zone
Reported by
Law Enforcement
Coordinates
44.978, -97.189 (the zone’s center; the record gives no point)

Blizzard, Roberts

When
March 3, 7:00 AM CST to 12:00 PM CST
Where
Roberts forecast zone
Reported by
Law Enforcement
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

Blizzard, Grant

When
March 3, 7:30 AM CST to 12:00 PM CST
Where
Grant forecast zone
Reported by
Law Enforcement
Coordinates
45.172, -96.768 (the zone’s center; the record gives no point)

Blizzard, Stanley

When
March 3, 8:00 AM CST to 11:00 AM CST
Where
Stanley forecast zone
Reported by
Department of Highways
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Blizzard, Jones

When
March 3, 8:00 AM CST to 11:00 AM CST
Where
Jones forecast zone
Reported by
Department of Highways
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

Blizzard, Deuel

When
March 3, 8:30 AM CST to 12:00 PM CST
Where
Deuel forecast zone
Reported by
Department of Highways
Coordinates
44.760, -96.668 (the zone’s center; the record gives no point)

Blizzard, Lyman

When
March 3, 9:00 AM CST to 12:00 PM CST
Where
Lyman forecast zone
Reported by
Department of Highways
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Blizzard, Day

When
March 3, 9:00 AM CST to 12:00 PM CST
Where
Day forecast zone
Reported by
Emergency Manager
Coordinates
45.367, -97.607 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567501, 567506, 567510, 567512, 567515, 567508, 567509, 567513, 567516, 567517, 567499, 567500, 567518, 567505, 567511.